Texas, 2019

Hail in Texas, June 24, 2019

June 24, 2019 · NWS CRP · 1 event in 1 county or zone

Scattered thunderstorms developed on an outflow boundary during the afternoon of the 24th over the Brush Country. A thunderstorm produced baseball sized hail between Laredo and Encinal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Scattered thunderstorms developed on an outflow boundary during the afternoon of the 24th over the Brush Country. A thunderstorm produced baseball sized hail between Laredo and Encinal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jun 24, 2:32 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 24, 2:32 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
332 PM CDT Mon Jun 24 2019

.SHORT TERM...
A well-defined outflow boundary continued to make slow headway
southward out of the Coastal Bend complete with a gradual decay
in thunderstorms. Farther west, this boundary was encountering
much stronger capping as it crawled west through the Brush
Country. Based on satellite trends, it appears additional storm
development will be hard pressed to materialize mainly in the
cold pool trailing the outflow where convective clouds are
largely absent. However, farther north a second outflow continues
to nudge south through the Hill Country. This boundary should
reach the Victoria Crossroads before 6 PM possibly accompanied by
some showers and storms, but the ability for the atmosphere to
recover elsewhere along the boundary does not appear very likely.
Worse, models are not handling the Hill Country convection well
at all, so the likelihood for this convection to be sustained
south through the remainder of our forecast area this evening
appears low at this time.

Barring a few errant storms overnight and even some streamer
cells towards daybreak, the next decent opportunity for precip
should arise Tuesday afternoon as convective temps are attained
underneath a weak upper trough. Upper dynamics are forecast to
become even more diffuse compared to today, so any additional
forcing for ascent may be hinged to residual outflow boundaries.
The general HREF consensus has been for storms to focus throughout
the Brush Country tomorrow afternoon, but given minimal CIN
elsewhere and PWATs around 2 inches, it seems reasonable to keep
a broad mention of chance PoPs for the entire forecast area.
Other than a few locales seeing heat indices around 110 tomorrow
(mainly from southern Duval County east to western Kleberg
County), the need for a heat advisory should remain on the
backburner for now.

&&

.LONG TERM...
Deep ridging will build early in the period and the atmosphere will
dry out accordingly.  PWATs will drop from current values around 2
inches back to around 1.5 inches for the last half of the week into
Saturday.  This drying will result in reduced precip cvrg but will
hold onto 20 PoPs over the eastern 1/2 of the area to account for
morning streamers and afternoon seabreeze convection.  Starting
Sunday moisture increases as the upper high retrogrades allowing an
upper low/tropical wave to approach from the east. PoPs will slowly
be ramped up but the best rain chances may be later next week.
Overall, temperatures are expected to remain near seasonal normals,
with highs along the coast in the upper 80s/lower 90s ranging to
near 100 degrees across the western Brush Country.

&&

.MARINE...
Moderate to occasionally strong onshore flow is expected to
continue tonight with the strongest winds late this afternoon and
evening occurring in the wake of thunderstorms. These storms
should push south of the offshore areas this evening before
isolated to scattered thunderstorms redevelop on Tuesday. Weak to
moderate onshore flow is Wednesday and will persist through the
weekend. Drier conditions are expected for much of the period with
just isolated showers and thunderstorms possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    79  91  78  91  77  /  20  30  20  10  10
Victoria          76  91  77  91  75  /  20  30  20  10  10
Laredo            77  96  77  98  77  /  20  40  20  10  10
Alice             77  93  77  94  75  /  20  40  20  10  10
Rockport          80  88  80  88  80  /  20  30  20  10  10
Cotulla           76  94  76  97  75  /  20  50  30  10  10
Kingsville        78  92  77  93  76  /  20  40  20  10  10
Navy Corpus       81  87  80  89  81  /  20  30  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

TJ/99...SHORT TERM
MZ/93...LONG TERM
Hazardous weather outlook, Jun 24, 11:42 AM CST, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
1242 PM CDT Mon Jun 24 2019

TXZ229>234-239>247-342>347-442-443-447-251745-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
1242 PM CDT Mon Jun 24 2019

This hazardous weather outlook is for South Texas.

.DAY ONE...This afternoon and Tonight

Isolated to scattered thunderstorms today and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms are expected Tuesday, with rain chances
decreasing Tuesday night. Isolated to scattered thunderstorms will
be possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-251745-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
1242 PM CDT Mon Jun 24 2019

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms today and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms through Tuesday. Isolated to
scattered thunderstorms possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 24, 12:19 PM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
119 PM CDT MON JUN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     MARINE TSTM WIND 1 E PORT ARANSAS        27.83N  97.05W
06/24/2019  M44 MPH          GMZ250             TX   C-MAN STATION

&&

EVENT NUMBER CRP1900097

HARNESS
Local storm report, Jun 24, 12:22 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
122 PM CDT MON JUN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     MARINE TSTM WIND 45 SSE MATAGORDA ISLAND 27.73N  96.19W
06/24/2019  M48 MPH          GMZ275             TX   AWOS

&&

EVENT NUMBER CRP1900098

HARNESS
Special weather statement, Jun 24, 1:24 PM CST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
224 PM CDT Mon Jun 24 2019

TXZ242-242015-
Inland Kleberg-
224 PM CDT Mon Jun 24 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KLEBERG COUNTY...

At 224 PM CDT, a strong thunderstorm was located over Riviera, or 8
miles north of Sarita. The storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Kingsville, Riviera, Ricardo and Kingsville Naval Air Station.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2752 9795 2751 9771 2726 9772 2728 9776
      2727 9777 2728 9778 2727 9780 2727 9781
      2726 9781 2724 9784 2725 9785 2724 9788
      2724 9793
TIME...MOT...LOC 1924Z 353DEG 4KT 2734 9782

PH
Special weather statement, Jun 24, 2:08 PM CST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
308 PM CDT Mon Jun 24 2019

TXZ242-242100-
Inland Kleberg-
308 PM CDT Mon Jun 24 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KLEBERG COUNTY...

At 308 PM CDT, a strong thunderstorm was located over Riviera, or
near Sarita. The storm is nearly stationary.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Riviera.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2722 9796 2738 9797 2739 9775 2726 9772
      2728 9776 2727 9777 2728 9778 2727 9780
      2727 9781 2726 9781 2725 9783 2724 9788
      2724 9792 2723 9795
TIME...MOT...LOC 2008Z 208DEG 4KT 2729 9786

PH
Special weather statement, Jun 24, 3:54 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
454 PM CDT Mon Jun 24 2019

TXZ229-239-242300-
Webb-La Salle-
454 PM CDT Mon Jun 24 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WEBB AND SOUTHWESTERN
LA SALLE COUNTIES...

At 454 PM CDT, a strong thunderstorm was located near Artesia Wells,
or 11 miles north of Encinal. The storm is nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Encinal, Artesia Wells and Chaparral Wildlife Management Area.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2820 9940 2831 9940 2828 9920 2804 9918
      2803 9941 2820 9942
TIME...MOT...LOC 2154Z 088DEG 2KT 2820 9929

TE
Special weather statement, Jun 24, 5:20 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
620 PM CDT Mon Jun 24 2019

TXZ239-250015-
Webb-
620 PM CDT Mon Jun 24 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WEBB COUNTY...

At 619 PM CDT, a strong thunderstorm was located 9 miles west of La
Esperanza Ranch Airport, or 22 miles west of Encinal, moving
southwest at 5 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

This storm will remain over mainly rural areas of northwestern Webb
County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2815 9972 2802 9958 2780 9977 2796 9994
      2798 9993 2798 9996 2800 9998
TIME...MOT...LOC 2319Z 046DEG 6KT 2804 9972

TE

The radar

The Laughlin AFB radar (KDFX), 171 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Webb

When
June 24, 5:40 PM CST to 6:05 PM CST
Where
Webb County, 5.72 mi N of Callaghan to 2.83 mi NNE of Webb
Measured
2.75 in hail
Reported by
COOP Observer
Coordinates
27.951, -99.382

Observer reported baseball sized hail on Interstate 35 between mile markers 22 and 27 north of the community of Webb.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838651.